Alert archive / Alabama / Flash Flood Warnings in 2021

Flash Flood Warning 20, NWS Huntsville, AL

June 9, 2021DeKalb County, Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 9, 2021, 11:25 AM CDT for DeKalb County, Marshall County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 11:25 AM CDT (16:25 UTC)
Expired
Jun 9, 2021, 1:45 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS54 KHUN 091625
FFWHUN
ALC049-095-091930-
/O.NEW.KHUN.FF.W.0020.210609T1625Z-210609T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1125 AM CDT Wed Jun 9 2021

The National Weather Service in Huntsville has issued a

* Flash Flood Warning for...
  Southwestern DeKalb County in northeastern Alabama...
  Southeastern Marshall County in northeastern Alabama...

* Until 230 PM CDT.

* At 1125 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across southern portions of Marshall and western Dekalb 
  Counties. Between 2 and 3 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Albertville, Boaz, Guntersville, Crossville, Fyffe, Geraldine, 
  Douglas, Lakeview, McVille, Painter, Kilpatrick, Whiton, 
  Hustleville, Lathamville, Arona, Hopewell, Rodentown, Lake 
  Guntersville St Park, Chigger Hill and Skirum.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3415 8636 3436 8625 3450 8596 3431 8585
      3420 8607 3420 8611 3419 8611 3419 8617
      3418 8619 3410 8630

FLASH FLOOD...RADAR INDICATED

$$

12
1 follow-up statement
124 
WGUS74 KHUN 091845
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
145 PM CDT Wed Jun 9 2021

ALC049-095-091855-
/O.CAN.KHUN.FF.W.0020.000000T0000Z-210609T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb AL-Marshall AL-
145 PM CDT Wed Jun 9 2021

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN DEKALB AND 
SOUTHEASTERN MARSHALL COUNTIES...

The heavy rain has ended, for now, and flooding is no longer 
expected to pose a threat. Additional rainfall later this afternoon 
and evening could cause flooding issues once again, so please 
continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM CDT for portions 
of north central Alabama...northeast Alabama and northwest Alabama.

LAT...LON 3415 8636 3436 8625 3450 8596 3431 8585
      3420 8607 3420 8611 3419 8611 3419 8617
      3418 8619 3410 8630

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:01 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 10:01 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1001 AM CDT Wed Jun 9 2021

.NEAR TERM...(Rest of Today)
Issued at 1001 AM CDT Wed Jun 9 2021

Complicated weather pattern in place with several complexes of
showers and thunderstorms moving east just south of an upper level
trough axis extending southwest from an upper low over Indiana and
Illinois. This has setup broad low/mid level convergence transporting
very moist air (PWATS 1.9 to 2.1 inches) east northeast from
central/northern Mississippi into northern Alabama and central
Tennessee. Though the magnitude of moisture transport decreases
during the mid afternoon hours, the convergence remains in place from
central Mississippi into northern Alabama through the afternoon
hours.

This will be a conducive setup for training waves of showers and
scattered thunderstorms producing moderate to locally heavy rainfall
at times. Given the recent rainfall (especially in NW ALabama over
the past few days, soils conditions will be more prone to quick
runoff. With an additional one to two inches of rainfall expected
today with locally higher amounts possible, flash flooding may occur
today. Therefore, have issue a Flash Flood Watch that is in effect
until 7 PM CDT.

We will be monitoring trends of convective over Cullman and Marshall
counties, as the low/mid level convergence shifts southeast more
over those areas this afternoon in some model guidance. The watch may
need to be expanded further east to account for this later today.

Due to more persistent cloud cover expected, have lowered high
temperatures into the upper 70s to lower 80s across much of the
area.

.SHORT TERM...(Tonight through Friday night)
Issued at 417 AM CDT Wed Jun 9 2021

Models hint at the trough axis and a stronger shortwave pushing into
the area this evening. This may prompt the Flash Flood Watch to be
expanded, but will be evaluating that in the afternoon forecast
package.

Little change is expected with the overall pattern across the region
going past mid week, with further clusters of showers/tstms expected
thru the end of the work week. A general weakness in the upper level
pattern looks to remain fairly stagnant, with a broad upper trough
axis lingering over much of the OH/TN Valley areas. This weak upper
disturbance will again combine with PW values around 2 inches and
result in numerous showers/tstms into Fri evening. With deep layer
shear remaining fairly light, the threat for additional heavy
rainfall and minor flooding will continue for most of the cntrl TN
Valley. Rainfall totals will continue to be monitored in the event a
Flash Flood Watch/Warning is needed, especially for locations which
receive multiple rounds of moderate/heavy rainfall. Overall temps
will also remain seasonably warm into the weekend period, with highs
again climbing into the lower/mid 80s and overnight lows trending in
the upper 60s/near 70F.

.LONG TERM...(Friday night through Tuesday)
Issued at 417 AM CDT Wed Jun 9 2021

Gradual pattern change will occur this weekend into next week as the
upper-trough gradually slides off to the east and a strong area of
high pressure over the Desert Southwest attempts to build in. The
Tennessee Valley will be on the eastern edge of this ridge as we
induce northwesterly flow at the mid and upper levels. The end result
will lower PoPs each day as shower and thunderstorm chances become
more scattered in nature thanks to the subsidence from the ridge and
subsequently warmer temperatures with highs around the 90 degree
mark. Late in the period, models are hinting at a strong upper low
moving into the Great Lakes/Mid-Atlantic from Canada that will force
a cold front southward through the area by the middle of next week.
Models are still uncertain with the timing of this boundary and the
deep layer moisture that will be available, so have kept PoPs close
to the NBM through the remainder of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 653 AM CDT Wed Jun 9 202

Restricted flying conds are anticipated for much of the upcoming TAF
period, as multiple clusters of shra/tsra develop/move ewd into the
area later today. Reduced cigs/vis are expected in/near any of the
heavier shra/tsra. Much of the shra/tsra should begin to diminish
this evening, with cigs lifting just above 3K ft. Sfc winds look to
remain out of the SW near 10kt before diminishing to light/var this
evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>004.

TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...09
LONG TERM...AMP.24
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 9, 11:12 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1112 AM CDT Wed Jun 9 2021

ALZ001>004-007-008-016-100845-
Lauderdale-Colbert-Franklin AL-Lawrence-Morgan-Marshall-Cullman-
1112 AM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for north Alabama.

.DAY ONE...This Afternoon and Tonight...

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Rounds of showers and scattered thunderstorms will continue to move
across northwestern and portions of north central Alabama through 7
PM. Gusty winds with strongest storms and locally heavy rainfall
producing some flooding conditions are possible.

Another round of showers and thunderstorms is possible tonight,
producing addition heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms remain possible into the first
half of the weekend period, as a lingering weak upper disturbance
remains in place over much of the region. Minor flooding of some
roads and low lying areas is possible, especially for areas which
receive multiple rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not expected at this time.

ALZ005-006-009-010-TNZ076-096-097-100845-
Limestone-Madison-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
1112 AM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for north central Alabama...
northeast Alabama and southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Rounds of showers and scattered thunderstorms will continue to move
across north central and notheastern Alabama through 7 PM. Gusty
winds with strongest storms and locally heavy rainfall producing
some localized flooding are possible.

Another round of showers and thunderstorms is possible tonight,
producing addition heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms remain possible into the first
half of the weekend period, as a lingering weak upper disturbance
remains in place over much of the region. Minor flooding of some
roads and low lying areas is possible, especially for areas which
receive multiple rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time.

20

In the hours before

Special weather statement, Jun 9, 5:27 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
527 AM CDT Wed Jun 9 2021

ALZ005-006-TNZ096-091115-
Madison AL-Limestone AL-Lincoln TN-
527 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...EASTERN
LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 615 AM CDT...

At 527 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Ardmore, Harvest and Tanner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3508 8632 3503 8632 3493 8631 3494 8632
      3493 8632 3491 8631 3489 8634 3485 8635
      3465 8694 3483 8707 3499 8689 3499 8684
      3504 8684 3522 8664
TIME...MOT...LOC 1027Z 237DEG 30KT 3479 8693

AMP
Special weather statement, Jun 9, 6:11 AM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
611 AM CDT Wed Jun 9 2021

ALZ006-009-TNZ076-096-097-091200-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
611 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN MOORE...SOUTHERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 700 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles north of Meridianville, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Winchester, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Decherd, Estill Springs, Cowan and
Huntland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 8610 3494 8591 3482 8665 3510 8675
      3536 8611
TIME...MOT...LOC 1110Z 243DEG 30KT 3499 8654

AMP
Special weather statement, Jun 9, 6:47 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
647 AM CDT Wed Jun 9 2021

TNZ076-097-091215-
Franklin TN-Moore TN-
647 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 715 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 8 miles northwest of Winchester, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winchester, Decherd, Estill Springs, Tims Ford Lake, Sewanee, Woods
Reservoir, Harmony, Arnold AFB and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8617 3535 8616
      3536 8616 3534 8603 3531 8600 3532 8598
      3529 8592 3523 8588 3513 8626 3536 8636
      3536 8633 3541 8626
TIME...MOT...LOC 1147Z 243DEG 30KT 3530 8618

AMP
Special weather statement, Jun 9, 8:24 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
824 AM CDT Wed Jun 9 2021

ALZ006-008>010-TNZ097-091415-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-Franklin TN-
824 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHEASTERN
MARSHALL...EASTERN MADISON...NORTHEASTERN DEKALB AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 915 AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsboro, moving northeast at 40 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Bridgeport, Henagar, Stevenson, Hollywood, Grant,
Skyline, Section, Woodville and Ider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Gusty winds will be capable of knocking down small tree limbs along
with other small unsecured items. Seek safe shelter until this storm
has passed.

&&

LAT...LON 3440 8618 3478 8637 3500 8606 3500 8586
      3499 8586 3499 8561 3477 8556
TIME...MOT...LOC 1324Z 234DEG 33KT 3464 8612
Special weather statement, Jun 9, 11:09 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1109 AM CDT Wed Jun 9 2021

ALZ008-010-091700-
Marshall AL-DeKalb AL-
1109 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL NOON CDT...

At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, or 7 miles northeast of Boaz, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe, Powell,
Geraldine, Valley Head and Hammondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8606 3436 8619 3472 8556
      3453 8551
TIME...MOT...LOC 1609Z 241DEG 31KT 3426 8604

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:10 PM CDTSpecial Weather StatementHUNMadison35 min
Jun 8, 8:27 PM CDTSpecial Weather StatementHUNJackson33 min
Jun 9, 2:18 AM CDTSpecial Weather StatementHUNColbert, Franklin42 min
Jun 9, 5:27 AM CDTSpecial Weather StatementHUNLimestone48 min
Jun 9, 8:24 AM CDTSpecial Weather StatementHUNJackson51 min
Jun 9, 9:12 AM CDTFlash Flood WatchHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Marshall and 1 more10 hr
Jun 9, 11:09 AM CDTSpecial Weather StatementHUNDeKalb51 min
Jun 9, 11:57 AM CDTSpecial Weather StatementHUNDeKalb48 min
Jun 9, 12:23 PM CDTSpecial Weather StatementHUNLawrence, Morgan52 min
Jun 9, 12:28 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Jun 9, 5:14 PM CDTSpecial Weather StatementHUNDeKalb46 min

Nearby

Flash Flood Warnings in Alabama, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.